Wisconsin, 2010

Heat in Wisconsin, August 11, 2010

August 11, 2010 · NWS MKX · 7 events in 7 counties and zones

Southwest winds between departing high pressure to the east of Wisconsin and low pressure developing over the Dakotas brought a moist Gulf air mass into the area as temperatures warmed into the low to mid 90's. The warm temperatures combined with dew points in the lower to middle 70s to produce Heat Index values of 100-104 degrees across parts of southern Wisconsin, including the counties of…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Southwest winds between departing high pressure to the east of Wisconsin and low pressure developing over the Dakotas brought a moist Gulf air mass into the area as temperatures warmed into the low to mid 90's. The warm temperatures combined with dew points in the lower to middle 70s to produce Heat Index values of 100-104 degrees across parts of southern Wisconsin, including the counties of Iowa, Dane, Jefferson, Lafayette, Green, Rock and Walworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 11, 2:37 AM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 2:37 AM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
337 AM CDT WED AUG 11 2010

.SHORT TERM...

WATER VAPOR IMAGERY AND 500MB RUC ANALYSIS SHOW A POTENT SHORTWAVE
CROSSING THE UPPER MIDWEST EARLY THIS MORNING. THE BACK EDGE OF THE
CLOUD SHIELD WAS OVER FAR EASTERN MN AT 3 AM...CLOSELY TIED WITH THE
FIRST SHORTWAVE CROSSING THE REGION. SHOWERS AND THUNDERSTORMS SPLIT
AROUND THE CWA AS THE LOW LEVEL JET WEAKENED OVER SOUTHERN WI. THE
STORMS FOLLOWED THE LLJ TO THE NORTH AND THE INSTABILITY GRADIENT TO
THE SOUTH. EASTERLY WINDS AND DRY AIR OFF THE LAKE FROM YESTERDAY
HELPED TO LOWER DEWPOINTS AND IS MAKING THE THUNDERSTORMS DISSIPATE
AS THEY MOVE ACROSS THE CWA THIS MORNING.

THERE IS A SECOND SHORTWAVE THAT WILL PLAY A ROLE IN THE AFTERNOON
WEATHER THAT WAS OVER THE DAKOTA/MN BORDER AT 3 AM.

TODAY...FORECAST CONFIDENCE...MEDIUM

SCATTERED SHOWERS WITH ISOLATED THUNDER MENTIONED THIS
MORNING...CHANCES DIMINISHING FROM WEST TO EAST AS THE FIRST
SHORTWAVE MOVES THROUGH. INTRODUCED SCATTERED THUNDERSTORMS THIS
AFTERNOON ACROSS ENTIRE CWA. MODELS HINT AT THE EAST HALF OF THE CWA
IN THE HIGHER CHANCE. RUC MODEL SHOWS INCREASING THETA IN SE CWA
THIS MORNING. NAM SHOWS HIGHER OMEGA IN THAT AREA BY LATE
MORNING/EARLY AFTERNOON.

MODEL SOUNDINGS DRY OUT MID AND UPPER LEVELS AFTER THIS FIRST
SHORTWAVE CROSSES THE REGION. THIS IS CONSISTENT WITH CURRENT WATER
VAPOR IMAGERY. SFC DEWPOINTS SHOULD STAY IN THE LOW 70S...WHICH WILL
ALLOW FOR ENOUGH MOISTURE TO GENERATE SOME THUNDERSTORMS LATE THIS
MORNING INTO THE AFTERNOON AS THE SECOND SHORTWAVE CROSSES THE
REGION. TIMING IS A LITTLE UNCERTAIN. TRIED TO TREND THE MORNING
SHOWERS OUT OF THE REGION...ALLOW FOR A BREAK WITH SOME CLEARING
SKIES AND HEATING...THEN AFTERNOON INSTABILITY AIDED BY THE
SHORTWAVE TO PRODUCE THUNDERSTORMS. THE SHORTWAVE DOES NOT REACH MKE
UNTIL AFTER 3 PM OR SO...SO MAYBE BEST CHANCE FOR THUNDERSTORMS
WOULD BE LATE AFTERNOON ALONG THE LAKESHORE. EXPECTING THUNDERSTORMS
TO BE PRETTY SCATTERED IN NATURE...AS THERE IS VERY LITTLE WIND
SHEAR FOR ORGANIZED CONVECTION.

MORNING AND AFTERNOON CLOUDS...DESPITE A POSSIBLE BREAK IN
THEM...SHOULD KEEP MAX TEMPS A LITTLE COOLER THAN YESTERDAY. WENT
WITH HIGHS IN THE MID 80S.

TONIGHT...FORECAST CONFIDENCE...MEDIUM

ANY LINGERING SHOWERS AND ISOLATED THUNDER WILL DISSIPATE SHORTLY
AFTER SUNSET THIS EVENING.

A FRONT CROSSING MN TODAY WILL GET INTO NORTHERN WI THIS
EVENING...BUT MODELS SHOW IT WASHING OUT BY THE TIME IT REACHES
SOUTHERN WI. THEREFORE...WINDS SHOULD DIE DOWN TO ALMOST NOTHING.
SKIES SHOULD BE PARTLY CLOUDY OR CLEAR OVERNIGHT...WHICH WILL ALLOW
FOR SOME RADIATION FOG TO DEVELOP. AT THIS TIME...KEPT PATCHY FOG
WORDING WITH AREAS OF FOG IN THE FAVORED PLACES.
HOWEVER...WIDESPREAD AREAS OF FOG WITH PATCHY DENSE OR MORE IS NOT
OUT OF THE QUESTION. WILL NEED TO MONITOR THE TRENDS LATER TODAY.

THURSDAY...FORECAST CONFIDENCE...MEDIUM

HIGH PRESSURE WILL SETTLE BACK INTO THE UPPER MIDWEST. DRY WEATHER
ON THU AND MOST OF THU NIGHT. UNFORTUNATELY..DEWPOINT TEMPS ARE
STILL EXPECTED AROUND 70. THERE SHOULD BE QUITE A BIT OF
SUN...ALTHOUGH SCATTERED TO BROKEN CU COULD DEVELOP IN THE
AFTERNOON. THERE WILL BE LITTLE LOW LEVEL FLOW...BUT 925MB TEMPS ARE
PROGGED TO INCREASE A DEGREE OR TWO. THIS SHOULD BE OUR BEST CHANCE
FOR THE SOUTH CWA TO REACH 90 OR 91...WITH THE NORTH HALF IN THE
UPPER 80S. HEAT INDEX VALUES WILL GET CLOSE TO THE 100 DEGREE
CRITERIA FOR A HEAT ADVISORY...BUT ARE NOT EXPECTED TO EXCEED THAT
AT THIS TIME.

.LONG TERM...

FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM

NAM PROGS A MCS TO CROSS FROM MN TO WESTERN WI THU NIGHT INTO FRI
MORNING. THE MCS WOULD BE FED BY A STRONG LLJ AND THE LEADING EDGE
OF AN UPPER TROUGH. THE GFS HOLDS OFF ON CONVECTION UNTIL LATER FRI
MORNING INTO FRI AFTERNOON. ECMWF IS EVEN SLOWER WITH BRINGING THE
MAIN UPPER TROUGH ACROSS THE REGION. WENT WITH A SLIGHT COMPROMISE
ON TIMING FOR THE SYSTEM...ALTHOUGH CUT OUT POPS FOR SAT NIGHT AS
THERE IS CONSENSUS THAT ANY PRECIP WILL BE OUT OF THE REGION BY THEN.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY.

SUNDAY...FORECAST CONFIDENCE...MEDIUM

COOLER AND DRIER AIR WILL MAKE ITS WAY INTO THE REGION AS A 500MB
UPPER LOW STRADDLES THE REGION. HIGHS IN THE LOW 80S WITH MUCH LOWER
HUMIDITY WILL BE A WELCOME CHANGE.

&&

.AVIATION...SHOWERS OVER SOUTHWEST WI SHOULD REMAIN SCATTERED AND
LIGHT THIS MORNING AS IT MOVES EWD ACROSS SRN WI. AFTER AREA OF LGT
RAIN DISSPIATES OR MOVES AWAY...EXPECT PARTLY SUNNY SKIES AND
UNSTABLE CONDITIONS TO DEVELOP. AN UPPER LEVEL DISTURBANCE WILL PASS
DURING THE AFTERNOON AND TRIGGER SCT TSTORMS.

LIGHT WINDS AND MO CLEAR TO PTLY CLOUDY SKIES WILL PREVAIL TNT IN
THE WAKE OF THE UPPER LEVEL DISTURBANCE. DEWPOINTS WILL REMAIN HIGH
AND RADIATIONAL COOLING WILL LEAD TO IFR-MVFR FOG ACROSS SRN WI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...13/MRC
AVIATION/MARINE...20/GEHRING
Hazardous weather outlook, Aug 11, 3:19 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 AM CDT WED AUG 11 2010

WIZ046-047-051-052-056>060-062>072-120930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
419 AM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN WISCONSIN
TODAY AND TRIGGER SCATTERED THUNDERSTORMS. THE PROBABILITY OF
SEVERE WEATHER IS LOW.

THE HEAT AND HUMIDITY WILL CONTINUE WITH HEAT INDEX VALUES ONCE
AGAIN REACHING THE 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS ON THURSDAY WILL RESULT IN HEAT INDEX
VALUES IN THE MID TO UPPER 90S. HEAT INDEX VALUES IN THE 90S WILL
CONTINUE ON FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT AS A WARM FRONT MOVES INTO THE AREA. CHANCES FOR STORMS
WILL CONTINUE INTO SATURDAY...WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LMZ643>646-120930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
419 AM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BRIEF PERIODS OF DENSE FOG MAY BE ENCOUNTERED OVER THE NEARSHORE
WATERS FROM PORT WASHINGTON TO SHEBOYGAN AND NORTHWARD EARLY THIS
MORNING. OTHERWISE...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTHERN WISCONSIN TODAY AND TRIGGER SCATTERED THUNDERSTORMS. THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT AS A WARM FRONT MOVES INTO THE AREA. CHANCES FOR STORMS
WILL CONTINUE INTO SATURDAY...WITH THE PASSAGE OF A COLD FRONT.

WWW.WEATHER.GOV/MKX

GEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Iowa

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat, Dane

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Green

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat, Rock

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat, Walworth

When
August 11, 11:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258713, 258714, 258717, 258719, 258720, 258722, 258723.